Skip to main content
Log in

Norm Inequalities via Convex and Log-Convex Functions

  • Published:
Mediterranean Journal of Mathematics Aims and scope Submit manuscript


In this paper, we study the norm and skew angular distances in a normed space \({\mathscr {X}}\), where convex functions are used to obtain refinements and reverses of some outstanding results in the literature. For example, in this regard, we show that if \(a,b\in {\mathscr {X}}\) are non-zero and if \(p,q>0\) are such that \(\frac{1}{p}+\frac{1}{q}=1\), then

$$\begin{aligned} \begin{aligned} 2\lambda \left( \frac{{{p}^{r}}{{\left\| a \right\| }^{r}}+{{q}^{r}}{{\left\| b \right\| }^{r}}}{2}-{{\left\| \frac{pa+qb}{2} \right\| }^{r}} \right)&\le {{p}^{r-1}}{{\left\| a \right\| }^{r}}+{{q}^{r-1}}{{\left\| b \right\| }^{r}}-{{\left\| a+b \right\| }^{r}} \\&\le 2\mu \left( \frac{{{p}^{r}}{{\left\| a \right\| }^{r}}+{{q}^{r}}{{\left\| b \right\| }^{r}}}{2}-{{\left\| \frac{pa+qb}{2} \right\| }^{r}} \right) , \end{aligned} \end{aligned}$$

where \(r\ge 1\), \(\lambda =\min \left\{ {1}/{p},{1}/{q}\right\} \) and \(\mu =\max \left\{ {1}/{p},{1}/{q} \right\} \). Then we explain how this result extends some known results in the literature. Many other related results will be also shown. Then, with the theme of convexity, we employ a log-convex approach on certain matrix functions to obtain improvements and new sights of some matrix inequalities, including possible bounds of \(\Vert A^{t}XB^{1-t}\Vert ,\) where AB are positive definite matrices, X is an arbitrary matrix, \(\Vert \cdot \Vert \) is a unitarily invariant norm and \(0\le t\le 1.\) Many other results involving matrix and scalar log-convex functions will be presented too.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Availability of data and materials

Not applicable.


  1. Aldaz, J.M.: Strengthened Cauchy–Schwarz and Hölder inequalities, J. Inequal. Pure Appl. Math. 10(4), Article 116 (2009)

  2. Al-Natoor, A., Audeh, W.: Refinement of triangle inequality for the Schatten \(p\)-norm. Adv. Oper. Theory 5, 1635–1645 (2020)

    Article  MATH  Google Scholar 

  3. Bhatia, R., Davis, C.: A Cauchy–inequality for operators with applications. Linear Algebra Appl. 223, 119–129 (1995)

    Article  MATH  Google Scholar 

  4. Clarkson, J.A.: Uniformly convex spaces. Trans. Am. Math. Soc. 40, 396–414 (1936)

    Article  MATH  Google Scholar 

  5. Dadipour, F., Moslehian, M.S., Rassias, J.M., Takahasi, S.E.: Characterization of a generalized triangle inequality in normed spaces. Nonlinear Anal. 75, 735–741 (2012)

    Article  MATH  Google Scholar 

  6. Davarpanah, S.M., Moradi, H.R.: A log-convex approach to Jensen–Mercer inequality. J. Linear. Topol. Algebra 11(3), 169–176 (2022)

    Google Scholar 

  7. Dehghan, H.: A characterization of inner product spaces related to the skew-angular distance. Math. Notes 93(4), 556–560 (2013)

    Article  MATH  Google Scholar 

  8. Diminnie, C.R., Andalafte, E.Z., Freese, R.W.: Angles in normed linear spaces and a characterization of real inner product spaces. Math. Nachr. 129, 197–204 (1986)

    Article  MATH  Google Scholar 

  9. Dragomir S.S.: A potpourri of Schwarz related inequalities in inner product spaces (II), J. Inequal. Pure Appl. Math. 7(1), Article 14 (2006)

  10. Dragomir, S.S.: Bounds for the normalised Jensen functional. Bull. Austral. Math. Soc. 74, 471–478 (2006)

    Article  MATH  Google Scholar 

  11. Dragomir, S.S.: Upper and lower bounds for the \(p\)-angular distance in normed spaces with applications. J. Math. Inequal. 8, 947–961 (2014)

    Article  MATH  Google Scholar 

  12. Dunkl, C.F., Wiliams, K.S.: A simple norm inequality. Am. Math. Monthly 71, 53–54 (1964)

    Article  Google Scholar 

  13. Fujii, M., Nakamoto, R.: Refinements of Holder–McCarthy inequality and Young inequality. Adv. Oper. Theory 1(2), 184–188 (2016)

    MATH  Google Scholar 

  14. Krnić, M., Minculete, N.: Bounds for the \(p\)-angular distance and characterizations of inner product spaces. Mediterr. J. Math. 18, 140 (2021)

    Article  MATH  Google Scholar 

  15. Krnić, M., Minculete, N.: Characterizations of inner product spaces via angular distances and Cauchy-Schwarz inequality. Aequat. Math. 95, 147–166 (2021)

    Article  MATH  Google Scholar 

  16. Maligranda, L.: Simple norm inequalities. Amer. Math. Monthly 113, 256–260 (2006)

    Article  MATH  Google Scholar 

  17. Maligranda, L.: Some remarks on the triangle inequality for norms. Banach J. Math. Anal. 2, 31–41 (2008)

    Article  MATH  Google Scholar 

  18. Massera, J.L., Schäffer, J.J.: Linear differential equations and functional analysis, I. Ann. Math. 67(3), 517–573 (1958)

    Article  MATH  Google Scholar 

  19. Minculete, N., Moradi, H.R.: Some improvements of the Cauchy-Schwarz inequality using the Tapia semi-inner-product. Mathematics. 8, 2112 (2020)

    Article  Google Scholar 

  20. Minculete, N., Păltănea, R.: Improved estimates for the triangle inequality. J. Inequal. Appl. 2017, 17 (2017)

    Article  MATH  Google Scholar 

  21. Moradi, H.R., Sababheh, M.: More accurate numerical radius inequalities (II). Linear Multilinear Algebra. 69(5), 921–933 (2021)

    Article  MATH  Google Scholar 

  22. Moradi, H.R., Furuichi, S., Sababheh, M.: Some operator inequalities via convexity. Linear Multilinear Algebra.

  23. Moslehian, M.S., Dadipour, F., Rajić, R., Marić, A.: A glimpse at the Dunkl-Williams inequality. Banach J. Math. Anal. 5, 138–151 (2011)

    Article  MATH  Google Scholar 

  24. Pečarić, J., Rajić, R.: On some generalized norm triangle inequalities. Rad HAZU. 515, 43–52 (2013)

    MATH  Google Scholar 

  25. Rooin, J., Rajabi, S., Moslehian, M.S.: \(p\)-angular distance orthogonality. Aequationes Math. 94(1), 103–121 (2020)

    Article  MATH  Google Scholar 

  26. Sababheh, M.: Log and Harmonically log-convex functions related to matrix norms. Oper. Matrix 10(2), 453–465 (2016)

    Article  MATH  Google Scholar 

  27. Sababheh, M.: Means refinements via convexity. Mediterr. J. Math. 14, 125 (2017).

    Article  MATH  Google Scholar 

  28. Scharnhorst, K.: Angles in complex vector spaces. Acta Appl. Math. 69, 95–103 (2001)

    Article  MATH  Google Scholar 

  29. Wigren, T.: The Cauchy-Schwarz inequality: Proofs and applications in various spaces, monograph

Download references


The authors would like to express their deep gratitude to the reviewer, for valuable comments.


Not applicable.

Author information

Authors and Affiliations



Authors declare that they have contributed equally to this paper. All authors have read and approved this version.

Corresponding author

Correspondence to Mohammad Sababheh.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Conde, C., Minculete, N., Moradi, H.R. et al. Norm Inequalities via Convex and Log-Convex Functions. Mediterr. J. Math. 20, 6 (2023).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI:


Mathematics Subject Classification